If a patient with delirium has severe behavioural or emotional disturbance:
- Investigate possible causes by conducting a comprehensive assessment that includes a medication review. Identify medicines that are known to contribute to delirium and adjust if appropriate, such as medicines with anticholinergic or sedative properties. Ensure that any medical causes for distress and agitation, such as pain, constipation, urinary retention and hypoxia, are treated
- Reassure the patient and offer non-drug strategies – involving family or carers, if possible, or one-on-one nursing – to calm the patient and de-escalate the situation
- Obtain information about the patient, their needs and preferences, and ways to reduce distress. If the patient cannot provide the information themselves, engage with family or carers, and use a structured tool such as the TOP 5 model
- Ensure that the environment is safe for the patient and that noise is minimised, and the patient is observed without the staff invading their personal space
- Use verbal and non-verbal techniques to de-escalate the situation, such as:
- being respectful
- introducing yourself and using their title rather than their given name if the patient does not know you
- talking slowly and calmly
- not disagreeing with the patient
- asking questions and listening to the answers
- expressing empathy and concern to show that you have understood
- inclining your head slightly, to show you are listening and to give you a non-threatening posture
- acknowledging their feelings and that the situation they find themselves in is frightening or distressing
- providing a distraction
- Avoid using physical or mechanical restraints, as they can increase agitation, prolong delirium and increase the risk of injury.
Evidence does not support the routine use of antipsychotics for treating delirium. However short-term antipsychotic use may be considered in limited circumstances – for instance, when non-drug strategies are unsuccessful and there is an imminent risk of the patient harming themselves or others. In such cases, assess the potential harms and benefits of prescribing an antipsychotic and, whenever possible, discuss the use of the medicine with the patient and family and obtain informed consent. Use the lowest appropriate dose for the shortest possible duration, as described in Therapeutic Guidelines: Psychotropic. A single dose is usually enough. When an antipsychotic medicine has been used in an emergency situation, discuss the use with the patient and their family or carer, so they understand why it was used.
If an antipsychotic is prescribed for a longer duration (more than a single dose), document the plan for the duration of therapy and the criteria for cessation – that is, the change in behaviour to be achieved. Advise the patient and their family or carer that longer-term use of antipsychotics has a greater risk of harm than of benefit, except in limited circumstances. Provide information on the process for review and monitoring the use of the medicine.
Arrange psychiatry or geriatric review for a patient with delirium who has other indications for antipsychotic use, or who has an existing prescription for antipsychotics.
Over-sedation can have serious consequences, such as dehydration, falls, respiratory depression, pneumonia and death. People with Parkinson’s disease or with Lewy body dementia are at an increased risk of severe adverse reactions from antipsychotics. Avoid benzodiazepines when managing delirium, as complications are common and long-acting benzodiazepines increase delirium.